Nevada, 2012

Flash Flood in Nevada, September 10, 2012

September 10, 2012 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture fueled another round of thunderstorms over the Mojave Desert. A few storms produced flash flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled another round of thunderstorms over the Mojave Desert. A few storms produced flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 10, 10:14 AM PST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 10, 10:14 AM PST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1114 AM PDT MON SEP 10 2012

CORRECTED WORDING IN PREV DISCUSSION

.SYNOPSIS...AN UPPER LOW OVER THE BAJA OF CALIFORNIA WILL SLOWLY
MOVE TO THE NORTHEAST AND INTO WESTERN ARIZONA THIS EVENING.
THUNDERSTORM ACTIVITY WILL INCREASE ACROSS MUCH OF THE AREA TODAY
AND PERSIST INTO THE OVERNIGHT HOURS. THERE WILL BE A THREAT OF
FLASH FLOODING WITH THESE STORMS TODAY AND TONIGHT. DRIER AIR WILL
GRADUALLY MOVE IN FROM THE WEST TUESDAY NIGHT AND WEDNESDAY WITH
THUNDERSTORM CHANCES ENDING OVER THE ENTIRE AREA BY THURSDAY.
&&

.UPDATE...AFTER TAKING A CLOSER LOOK AT MODEL DOWNDRAFT CAPE FOR
TODAY THERE IS A CLEAR THREAT FOR STRONG THUNDERSTORM WINDS ACROSS
PORTIONS OF INYO...ESMERALDA AND NYE COUNTIES. I UPDATED THE WEATHER
GRIDS TO ADD THAT THREAT.  -HARRISON-
&&

.PREV UPDATE...
847 AM PDT MON SEP 10 2012

.UPDATE...NO MUCH GOING ON OVER THE CWA YET BUT MODELS AND
MESOANALYSIS STILL INDICATE PLENTY OF MOISTURE...INSTABILITY AND
CAPE TODAY THROUGH TONIGHT IN MOST AREAS. ONCE WE GET SOME SURFACE
HEATING AND ERODE THE CIN...CONVECTIVE INHIBITION...NOTED ON THE SPC
MESOSCALE ANALYSIS PAGE...CLOUDS SHOULD FILL IN AND THUNDERSTORMS
WILL DEVELOP. THE FORECAST AND FLASH FLOOD WATCH STILL LOOK GOOD
ALTHOUGH THE WATCH MAY BE STARTING A COUPLE HOURS TOO EARLY. NO
UPDATES PLANNED THIS MORNING. -HARRISON-
&&

.PREV DISCUSSION...
330 AM PDT MON SEP 10 2012

.SHORT TERM...AN OUTFLOW BOUNDARY PUSHED NORTHWARD ACROSS THE MOJAVE
DESERT AND INTO THE LAS VEGAS VALLEY LATE LAST EVENING. AREAS OF
BLOWING DUST WERE NOTED...WITH REDUCED VISIBILITIES NOTED. BLYTHE
SAW VSBY UNDER 2 MILES...KINGMAN 5 MILES AND NEEDLES 6 MILES. IN
ADDITION TO THE DUST...SURFACE DEWPOINTS AND COLUMN PW VALUES
INCREASED NOTABLY AS WELL...HELPING TO SET THE STAGE FOR THE FLASH
FLOOD WATCH THAT IS IN EFFECT FOR THE VAST MAJORITY OF THE FORECAST
AREA LATER THIS MORNING. AT THIS POINT FORECAST ON TRACK AND NO
CHANGES WILL BE MADE TO THE WATCH. ELSEWHERE OVERNIGHT...
THUNDERSTORMS PERSISTED JUST TO THE NORTH OF THE CWFA ACROSS THE
HAMMERHEAD OF NYE COUNTY...AND CONTINUE TO MOVE OFF TO THE
NORTHEAST.

UPPER LOW IS CURRENTLY LOCATED ALONG THE NORTHERN BAJA COAST AND
WILL BEGIN TO LIFT VERY SLOWLY TO THE NORTHEAST DURING THE DAY TODAY
AND TONIGHT... REACHING MOHAVE COUNTY TUESDAY MORNING. MODELS
INDICATING A DEFORMATION AXIS OVER EASTERN SAN BERNARDINO...CLARK
AND MOHAVE COUNTIES DURING THE DAY AND INTO THE EVENING HOURS. THIS
MAY HELP FOCUS ACTIVITY...OR ENHANCE CONVECTION IN THOSE LOCATIONS.
PW VALUES VALUES ON THE 00Z LAS VEGAS SOUNDING WERE UP FOUR TENTHS
OF AN INCH...AND LATEST ANALYSIS SHOWS AN INCREASE OF ANOTHER TWO
TENTHS TO 1.3 INCHES. CLIMO VALUES OF PW THIS TIME OF YEAR ARE
AROUND 0.5 INCHES. VERY HIGH RAINFALL RATES WILL BE POSSIBLE WITH
ANY STORMS TODAY...WITH RATES OF 1 TO 2 INCHES PER HOUR BEING
COMMON. DRIER AIR WILL BEGIN TO WORK ITS WAY INTO INYO AND SAN
BERNARDINO COUNTY ON TUESDAY. GENERALLY...LOCATIONS TO THE WEST OF
BAKER WILL ONLY SEE AN ISOLATED SHOWER OR THUNDERSTORM...BUT TO THE
EAST ANOTHER ACTIVE DAY IS EXPECTED ON TUESDAY. AS THE UPPER LOW
LIFTS TO THE EAST AND OUT OF THE AREA TUESDAY NIGHT...DRIER AIR WILL
CONTINUE MAKE FURTHER EASTWARD PROGRESS. HOWEVER...CLARK...LINCOLN
AND MOHAVE WILL STILL HAVE A CHANCE OF THUNDERSTORMS INTO
WEDNESDAY...BUT COVERAGE AND RAINFALL RATES WILL BE REDUCED
SIGNIFICANTLY.

.LONG TERM...OVERALL MODEL CONSENSUS INDICATES HIGH PRESSURE WILL
BUILD OVER THE AREA AND BE THE DOMINANT FEATURE THROUGH THE
EXTENDED...RESULTING IN DRY CONDITIONS AND SEASONAL TEMPERATURES
ACROSS THE FORECAST AREA. THERE IS QUITE A BIT OF SPREAD IN
OPERATION MODEL SOLUTIONS BY THE END OF THE WEEKEND...WITH THE EC
BEING THE EXTREME OUTLIER IN DEPICTING A LOW DROPPING SOUTH AND DOWN
ACROSS UTAH...WHILE ALL OTHER SOLUTIONS AND THE GFS ENSEMBLE MEAN
SHOW THE LOW DROPPING MUCH FARTHER EAST ACROSS THE NORTHERN PLAINS
WITH A STRONGER HIGH OVER THE FORECAST REGION. HAVE LARGELY
DISCOUNTED THE AND THE CURRENT FORECAST HEAVILY LEANS TOWARDS THE
ENSEMBLE MEAN.
&&

.AVIATION...FOR MCCARRAN...THERE WILL BE A GOOD CHANCE OF
THUNDERSTORMS AT KLAS TODAY...WITH PLENTY OF MOISTURE AND
INSTABILITY IN PLACE. THE MOST LIKELY TIMEFRAME LOOKS TO BE DURING
THE MID AFTERNOON..WITH STORMS INITIALLY FORMING OVER HIGHER TERRAIN
AROUND 19Z. ALL APPROACH CORRIDORS BE IMPACTED...HOWEVER THE PEACH
SPRINGS AND MORMON MESA CORRIDORS WILL SEE THE GREATEST COVERAGE.
WINDS WILL REMAIN PRIMARILY OUT OF THE SOUTH OVER THE NEXT 24 HOURS
OUTSIDE OF ANY STORM INFLUENCE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND
SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS THE REGION...WITH THE GREATEST COVERAGE EXPECTED
ACROSS MOHAVE COUNTY...AND A GOOD CHANCE OF IMPACTING GRAND CANYON
WEST AND KINGMAN BY MID AFTERNOON. OUTSIDE OF ANY STORM
INFLUENCE...WINDS WILL BE OUT OF THE SOUTH AROUND 10KTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
     FOR NVZ014>022.
AZ...FLASH FLOOD WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
     FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
     FOR CAZ522>527.
&&

CZYZYK/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 10, 4:22 AM PST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 AM PDT MON SEP 10 2012

AZZ001>003-036-CAZ522>527-NVZ014>022-110330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
522 AM PDT MON SEP 10 2012 /522 AM MST MON SEP 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST ARIZONA...
SOUTHERN NEVADA AND MUCH OF SOUTHEAST CALIFORNIA FROM 9 AM THIS
MORNING THROUGH TONIGHT. DEEP MOISTURE HAS MOVED UP FROM NORTHERN
MEXICO AND SOUTHERN ARIZONA AND WILL CONTINUE TO BE ENHANCED TODAY
AND TONIGHT. THIS WILL PROVIDE FOR SCATTERED TO NUMEROUS
THUNDERSTORM COVERAGE ACROSS THE AREA. THE PRIMARY THREAT FROM
THUNDERSTORMS WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING. STRONG GUSTY WINDS MAY ALSO OCCUR WITH ANY STRONGER
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CAPABLE OF HEAVY RAIN AND FLASH FLOODING WILL BE
POSSIBLE AGAIN ON TUESDAY...PRIMARILY OVER EASTERN SAN BERNARDINO
COUNTY IN CALIFORNIA...CLARK AND LINCOLN COUNTIES IN SOUTHERN
NEVADA...AND NORTHWEST ARIZONA. DRIER AIR WILL CONTINUE TO WORK
ITS WAY INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORM
ACTIVITY WILL BE REDUCED FURTHER ON WEDNESDAY...WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS CLARK...LINCOLN AND MOHAVE
COUNTIES. DRY CONDITIONS ARE EXPECTED AREA WIDE ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ519>521-110330-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
522 AM PDT MON SEP 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE LOWER TERRAIN AND
SCATTERED THUNDERSTORMS IN THE HIGHER ELEVATIONS THIS AFTERNOON
AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN.
STRONG GUSTY WINDS MAY ALSO OCCUR WITH ANY STRONGER STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS
ON TUESDAY. THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS.
DRIER AIR WILL THEN BE IN PLACE FOR THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 100 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
September 10, 12:00 PM PST to 1:00 PM PST
Where
Clark County, 4.17 mi NW of Charleston Park to 2.47 mi NNW of Mount Charleston
Cause
Heavy Rain
Property damage
$20,000
Reported by
County Official
Coordinates
36.319, -115.694

Rocks and dirt washed over Deer Creek Highway, and several secondary roads off of Lee Canyon Road were washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402029.